Nursing chief's apology to families after shizophrenic man attacked two patients who died at Leeds hospital
A LEEDS hospital trust nursing directorÂ was close to tears at an inquestÂ as she apologised to theÂ families of aÂ Â schizophrenic man and two patients heÂ attacked who later died.
Alzheimer's sufferer Ken Godward, 76, and cancer patient Roger Lamb, 79, died after they were beaten by 70-year-old Harry Bosomworth with a walking stick at St James's University
Hospital in Leeds on February 28 2015.
Mr Bosomworth's stepdaughter Rita Martin previously told the inquest he had been diagnosed with schizophrenia in 1962 and had been stable for more than 50 years but was denied his
anti-psychotic medication in hospital despite her repeated requests.
Helen Christodoulidos, a director of nursing at Leeds Teaching Hospitals NHS Trust, was close to tears as she told the inquest into Mr Godward and Mr Lamb's deaths: "I do want to say to
families how sorry we are - I'm sorry we did not hear and how hard we have worked to make things different and better and that we didn't foresee what was going to happen
and we will continue to make improvements."
Ms Christodoulidos said the trust has since introduced a number of initiatives to make it as "easy as possible" for relatives and patients to talk to hospital staff about any worries and
She said changes include extending visiting times and launching a promotional campaign with posters on every ward informing relatives how to contact a sister or matron if they have
raised an issue and are not satisfied with the response from staff on wards.
Ms Christodoulidos said the trust's formal complaint process has been overhauled and every letter from the trust responding to complaints now includes an offer for trust representatives
to meet with relatives.
She said "safety huddles" have been introduced on all wards where hospital staff gather and discus all patients and ask if there has been any violence or aggressive behaviour on wards
in the previous 24 hours.
Ms Christodoulidos said consultants' ward rounds are now carried out daily compared to the previous twice-weekly ward rounds.
The inquest has heard staff at St James's Hospital were not aware Mr Bosomworth had been taking ant-psychotic medication olanzapine when he was admitted to the hospital on
January 27 2015.
The inquest was told Mr Bosomworth, who had throat cancer, suffered a seizure in hospital on February 2 and on February 12 he was discharged to a care home without his
stepdaughter's knowledge and suffered a psychotic episode while there.
He was re-admitted to St James's Hospital on February 19 and assessed by mental health services on February 22.
The inquest heard he was not given olanzapine in hospital until February 24, when he was given a lower dose then he had previously taken.
Mr Bosomworth refused to take the medication the following day.
The attack happened on February 28 2015.
Psychiatrist Dr Susanna Waddingham told the inquest Mr Bosomworth had a further "significant seizure" within 24-hours of restarting on olanzapine.
She said a decision was taken to give Mr Bosomoworth a lower dose of olanzapine because he was not deemed a risk to others but was at risk of further fitting episodes and falling while
on the medication.
Dr Waddingham said the plan was to introduce higher doses gradually and said it would have been "pretty wreckless" to introduce a higher dose at that time
After the attack, Mr Bosomworth was sectioned under the Mental Health Act.
Mr Bosomworth died of throat cancer in June 2015 after being diagnosed around two years previously.
The inquest was previously told Mr Lamb had stepped in to help Mr Godward when he was being attacked.
Mr Godward's daughter-in-law Lisa Dixon told the inquest she spoke to Mr Lamb in hospital before he died and commended his bravery.
Mr Godward died on March 3, 2015, from sepsis due to pneumonia with underlying Alzheimer's.
Mr Lamb died on March 5 from a chest infection due to a fracture of the right hip which ultimately occurred as a result of blunt force trauma.
The inquest continues.